How effective is the morning after pill?

The morning after pill can cause nausea, vomiting, muscle cramps, dizziness and fatigue. Net photo

Dear Doctor,

I am 24 years old and was recently introduced to the morning after pill. However, how often can it be used and what are the effects?  Is it the best option or should I go for something more long-term?

Rita

-----

Dear Rita,

The morning after pill is for emergency contraception, that is, prevention of pregnancy after an act of unprotected sex.  It suppresses ovulation so that the sperm entering the body does not meet the egg to fertilise it.  It is effective when used within five days of the act as the sperm can remain viable within the body up to six days after intercourse. But the sooner it is used, the better. It removes the anxiety of an unwanted pregnancy if a condom is not used by the partner or the condom breaks. One pill protects against one episode of intercourse and does not provide lasting effect. Hence, one pill has to be used after every act of unprotected sex.

However, these pills are not good to use for   long term contraception. It is expensive. The contents are high doses of estrogen and progesterone. Usually it can cause nausea, vomiting, muscle cramps, dizziness, fatigue, intermenstrual bleeding or excess menstrual bleeding, breast tenderness, and etcetera, as side effects. Taken over a long time, they can cause the same harm as other hormonal contraceptives; these are increased risk of clotting, increased risk of high blood pressure, high level of lipids, increased risk of heart attacks, heavy bleeding, and swelling over feet. Hormonal pills are also a risk factor for certain types of cancers like breast cancer. It only suppresses ovulation. But if that has already occurred, a morning after pill is not effective.

Hence, before continuing the use of morning after pills for contraception, you should weigh the advantages and disadvantages and then take a decision. Around menopause, it is not safe to use hormonal contraception. It tends to disturb the natural changing equilibrium of hormones, hence, can be unsafe and undesirable.

Dr. Rachna Pande is a specialist in internal medicine.

rachna212002@yahoo.co.uk

 

Have Your SayLeave a comment